Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Congruence-preserving extensions
of finite lattices
to sectionally complemented lattices


Authors: G. Grätzer and E. T. Schmidt
Journal: Proc. Amer. Math. Soc. 127 (1999), 1903-1915
MSC (1991): Primary 06B10; Secondary 08A05
DOI: https://doi.org/10.1090/S0002-9939-99-04671-7
Published electronically: March 3, 1999
MathSciNet review: 1476133
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1962, the authors proved that every finite distributive lattice can be represented as the congruence lattice of a finite sectionally complemented lattice. In 1992, M. Tischendorf verified that every finite lattice has a congruence-preserving extension to an atomistic lattice. In this paper, we bring these two results together. We prove that every finite lattice has a congruence-preserving extension to a finite sectionally complemented lattice.


References [Enhancements On Off] (What's this?)

  • 1. G. Grätzer, General Lattice Theory, Pure and Applied Mathematics 75, Academic Press, Inc. (Harcourt Brace Jovanovich, Publishers), New York-London; Lehrbücher und Monographien aus dem Gebiete der Exakten Wissenschaften, Mathematische Reihe, Band 52. Birkhäuser Verlag, Basel-Stuttgart; Akademie Verlag, Berlin, 1978. xiii+381 pp. (Expanded Second Edition, 1998.) MR 80c:06001b
  • 2. G. Grätzer, H. Lakser, and E. T. Schmidt, Isotone maps as maps of congruences. I. Abstract maps, Acta Math. Acad. Sci. Hungar. 75 (1997), 81-111. CMP 97:10
  • 3. -, Representing isotone maps as maps of congruences. II. Concrete maps, manuscript.
  • 4. -, Congruence representations of join homomorphisms of distributive lattices: A short proof, Math. Slovaca 46 (1996), 363-369. CMP 98:02
  • 5. -, Restriction of standard congruences on lattices, manuscript. Accepted for publication in Contributions to General Algebra 10, Proceedings of the Klagenfurt Conference May 29-June 1, 1997. Edited by D. Dorninger, E. Eigenthaler, H. J. Kaiser, H. Kautschitsch, W. More and W. B. Müller. B. G. Teubner, Stuttgart. Aug. 1997.
  • 6. G. Grätzer and E. T. Schmidt, On congruence lattices of lattices, Acta Math. Acad. Sci. Hungar. 13 (1962), 179-185. MR 25:2983
  • 7. -, A lattice construction and congruence-preserving extensions, Acta Math. Hungar. 66 (1995), 275-288. MR 95m:06018
  • 8. -, The Strong Independence Theorem for automorphism groups and congruence lattices of finite lattices, Beiträge Algebra Geom. 36 (1995), 97-108. MR 96h:06014
  • 9. O. Ore, Theory of equivalence relations, Duke Math. J. 9 (1942), 573-627. MR 4:128f
  • 10. M. Plo\v{s}\v{c}ica, J. T\r{u}ma, and F. Wehrung, Congruence lattices of free lattices in non-distributive varieties, Colloq. Math. 76 (1998), 269-278.
  • 11. P. Pudlák and J. T\r{u}ma, Every finite lattice can be embedded into a finite partition lattice, Algebra Universalis 10 (1980), 74-95. MR 81e:06013
  • 12. M. Tischendorf, The representation problem for algebraic distributive lattices, Ph. D. thesis, Fachbereich Mathematik der Technischen Hochschule Darmstadt, Darmstadt, 1992. MR 95g:06010

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 06B10, 08A05

Retrieve articles in all journals with MSC (1991): 06B10, 08A05


Additional Information

G. Grätzer
Affiliation: Department of Mathematics, University of Manitoba, Winnipeg, Manitoba, Canada R3T 2N2
Email: gratzer@cc.umanitoba.ca

E. T. Schmidt
Affiliation: Mathematical Institute of the Technical University of Budapest, Műegyetem rkp. 3, H-1521 Budapest, Hungary
Email: schmidt@math.bme.hu

DOI: https://doi.org/10.1090/S0002-9939-99-04671-7
Keywords: Congruence lattice, congruence-preserving embedding, sectionally complemented lattice, finite
Received by editor(s): July 16, 1996
Received by editor(s) in revised form: September 22, 1997
Published electronically: March 3, 1999
Additional Notes: The research of the first author was supported by the NSERC of Canada.
The research of the second author was supported by the Hungarian National Foundation for Scientific Research, under Grant No. T7442.
Communicated by: Lance W. Small
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society